Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter To Editor
2006:72:1;63-64
doi: 10.4103/0378-6323.19727
PMID: 16481719

Imatinib-induced nail hyperpigmentation in chronic myeloid leukemia

K Prabhash, Ghanshyam Biswas, N Prasad, Narayan Karant, PSRK Sastry, PM Parikh
 Department of Medical Oncology, Tata Memorial Hospital, Mumbai, Maharashtra, India

Correspondence Address:
K Prabhash
Tata Memorial Hospital, Parel, Mumbai 400012,Maharashtra
India
How to cite this article:
Prabhash K, Biswas G, Prasad N, Karant N, Sastry P, Parikh P M. Imatinib-induced nail hyperpigmentation in chronic myeloid leukemia. Indian J Dermatol Venereol Leprol 2006;72:63-64
Copyright: (C)2006 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Imatinib mesylate has revolutionized the treatment of chronic myeloid leukemia (CML) and has been recently approved as first-line treatment. Most of the patients receiving imatinib experience hematological or non-hematological side effects. Skin changes are the most common non-hematological toxicities but nail changes have not been described.[1] The prevalence and their relationship with the dose suggest a direct pharmacological effect of imatinib.[2] There is one report of hyperpigmentation of the skin owing to imatinib but no report of nail pigmentation alone.[3] We report on a patient with CML who developed hyperpigmentation of the nails while receiving imatinib.

A 40-year-old man presented with the complaint of heaviness in the abdomen in September 2003. He had splenomegaly of 8 cm below the costal margin. Bone marrow aspiration was suggestive of a chronic myeloproliferative disorder. The leukocyte alkaline phosphatase score was 5. A cytogenetic study showed that he was Philadelphia-chromosome-positive.

The patient was diagnosed as a case of chronic myeloid leukemia and was started on 400 mg/day imatinib. There was complete hematological response within 1 month and major cytogenetic response at 6 months. In January 2004, he noticed hyperpigmentation of the fingernails, which gradually increased. The pigmentation was initially brown in color but darkened with time. It started at the nail bed and gradually involved approximately two-thirds of the nails. The hyperpigmentation was darker in the middle of the nails than in the nail-bed area and tip. All fingernails were affected. Similar pigmentation was also present on the toenails but they were relatively less dark. There was no change in the color of the skin.

The common skin changes owing to imatinib are superficial skin edema, skin rashes, hypopigmentation, and pruritus.[1] Rarely, it can cause severe toxic epidermal necrolysis, acute generalized exanthematous pustulosis, and hyperpigmentation.[3],[4],[5] A study from India in CML patients on imatinib found 40.9% of them having hypopigmentation.[3] Hyperpigmentation of the skin owing to imatinib has been reported only once.[3] The median time of onset of the hypopigmentary changes is 4 weeks. Pigmentary changes (mainly hypopigmentation) are initially localized and then become diffuse after a few weeks or months. Such changes do not call for imatinib dose changes or interruption in treatment. These changes appear to be dose-related.[3]

Pigmentary changes in the nails have not been reported, but it is expected that the same mechanism as that for the skin pigmentary changes would be responsible. A molecular mechanism has been hypothesized for hypopigmentation. Imatinib targets tyrosine kinases of BCR-ABL, c -kit, and platelet-derived growth factor receptor-a. C-kit is normally expressed in skin basal cells, melanocytes, and epithelial cells of breast tissue, mast cells, and other cells.[3] It has a regulatory role in melanogenesis, melanocyte homeostasis, and pigmentation.[6] The molecular mechanism for hyperpigmentation is not known.

References
1.
O'Brien SG, Guilhot F, Larson RA, Gathmann I, Baccarani M, Cervantes F, et al . Imatinib compared with interferon and low-dose cytarabine for newly diagnosed chronic phase chronic myeloid leukemia. N Engl J Med 2003;348:994-1004.
et al . Imatinib compared with interferon and low-dose cytarabine for newly diagnosed chronic phase chronic myeloid leukemia. N Engl J Med 2003;348:994-1004. '>[Google Scholar]
2.
Valeyrie L, Bastuji-Garin S, Revuz J, Bachot N, Wechsler J, Berthaud P, et al . Adverse cutaneous reactions to imatinib (STI-571) in Philadelphia chromosome positive leukemias: a prospective study of 54 patients. J Am Acad Dermatol 2003;48:201-6.
[Google Scholar]
3.
Arora B, Kumar L, Sharma, Wadhwa J, Kochupillai V. Pigmentary changes in chronic myeloid leukemia patients treated with imatinib mesylate. Ann Oncol 2004;15:358-9.
[Google Scholar]
4.
Schaich M, Schakel K, Illmer T, Ehninger G, Bornhauser M. Severe epidermal necrolysis after treatment with imatinib and consecutive allogeneic hematopoietic stem cell transplant. Ann Hematol 2003;82:303-4.
[Google Scholar]
5.
Schwarz M, Kreuzer KA, Baskaynak G, Dorken B, le Coutre P. Imatinib induces acute generalized exanthematous pustulosis in two patients with chronic myeloid leukemia. Eur J Hematol 2002;69:254-6.
[Google Scholar]
6.
Tsao AS, Kantarjian H, Cortes J, O' Brien S, Talpaz M. Imatinib mesylate causes hypopigmentation in the skin. Cancer 2003;98:2483-7.
[Google Scholar]

Fulltext Views
165

PDF downloads
80
Show Sections